Special Considerations for Treating Patients With Vision Loss

May 2, 2014

There has been a lot of publicity about hearing loss as a predisposing factor to depression and dementia. What about visual problems? These questions and more in this expert Q&A.

Psychiatric Times presents this Q&A with Dr Sharon Packer about visual loss and eye effects. Dr Packer will speak in an APA workshop titled, "Treating Patients With Visual Loss: Finding Light in the Darkness." Dr Packer is Assistant Clinical Professor of Psychiatry and Behavioral Sciences at the Albert Einstein College of Medicine, Bronx, NY. She is also in private practice in New York City.

Q&A

Q: Are geriatric patients at greater risk for visual loss than the general population? If so, which types?

A: Worldwide, 82% of vision loss occurs in persons over the age of 50. In the U.S., one in three persons over 65 has vision-reducing eye disease.1 The most common conditions in this age group are age-related macular degeneration, glaucoma, cataract, and diabetic retinopathy.

Q: There has been a lot of publicity about hearing loss as a predisposing factor to depression and dementia. What about visual problems? Do patients with cognitive decline respond differently to decreasing visual acuity or visual loss, or are those persons unaware of these visual deficits?

A: Even persons who need nursing home level of care can benefit from cataract surgery (when necessary). According to a study performed at the University of Alabama (Birmingham) School of Medicine and published in the British Journal of Ophthalmology, nursing home residents who showed signs and symptoms of depression prior to surgery demonstrated significantly improved scores in psychological distress and social interaction post-operatively-even after controlling for effects on vision and reading.2

Persons with cognitive decline are not indifferent to sensory losses and may appear to be more impaired than they actually are when hindered by vision or hearing loss. Correcting refractive errors (via eyeglasses) improves quality of life and activities of daily living in most persons with cognitive loss.

Q: Now that third party payers are restricting access to new medications, or are making co-pays cost-prohibitive, are you seeing increased use of older medications (phenothiazines, tricyclic ADs, lithium)? If so, which visual side effects concern you and how do you monitor those side effect and when do you refer out to specialists?

A: Before proceeding further, I should say that new is not always better or safer. Newer atypical antipsychotics have the potential to induce metabolic syndrome-and diabetes-and need close monitoring. Diabetes (DM) is one of the most common causes of vision loss. Luckily, good preventative care that controls blood sugar can avoid about 95% of diabetes-related visual loss.

Another medication that is increasingly used by many psychiatrists who treat persons with alcohol use disorders, binge eating disorders, or bulimia merits special attention with respect to eye-related side effects. Topiramate is frequently associated with ocular symptoms, including acquired myopia and occasional allergic reactions that displace the lens and ciliary body, and result in angle-closure glaucoma. Acute angle-closure is a medical emergency that requires immediate attention by a specialist or a hospital emergency department (ED). Sudden eye pain should be referred promptly!

As for the older antipsychotics, there are several concerns, some serious and some not so serious. Thioridazine used in doses of greater than 600 mg/day poses a risk for retinitis pigmentosa, and so should be avoided at this dose or higher. Retinitis pigmentosa is the most common inherited causes of visual loss, so some persons may be at greater risk than others. Eliciting a family history of eye disease (as well as psychiatric disorders) can help avoid such hazards.

Retinopathy is also related to high dosages of other typical antipsychotics, mainly chlorpromazine, particularly when high doses are used over a long period of time.

TCAs (tricyclic antidepressants), typical antipsychotics and SSRIs can all cause mydriasis that is often transient, with no major consequences. Sometimes, these medications promote angle closure in susceptible patients. TCAs cause transient blurred vision in up to one-third of patients, which can be alarming to patients who are not forewarned of this possibility. Luckily, this effect is rarely dangerous, and is readily treatable with reassurance (and new glasses, if needed).

High doses of chlorpromazine commonly cause pigmentation of the eyelids, interpalpebral conjunctiva and cornea. This is a risk of a more worrisome but rarer visual impairment-namely, corneal edema. Rarely, lithium leads to bothersome eye irritation by affecting sodium transport.

Cataractous changes can result from antipsychotics, and especially from high dosages of chlorpromazine or thioridazine, when used for prolonged periods. Smoking also increases the risk of cataracts-and smoking is very common among persons with schizophrenia, making this a special concern and increasing the need for extra attention to eye effects.

Currently, there are reports about quietiapine-related cataracts in canines, but no reports about human cases. Animal toxicology studies do not automatically generalize to humans.

Ocular dystonias can occur with antipsychotics (especially high-potency one), carbamazepine (especially when used in polytherapy), topiramate, and, rarely, with SSRIs. Oculogyric crises are very frightening to patients, but are typically fast and easy to treat in the ED. Warning patients about this potential in advance may ameliorate the panic that results if this side effect occurs.

Lastly, some psychotropic medications impair color perception and discrimination of contrasts. Carbamazepine is the most common culprit, but lorazepam has also been implicated.3

Disclosures:

Dr Packer is Assistant Clinical Professor of Psychiatry and Behavioral Sciences at the Albert Einstein College of Medicine, Bronx, NY. She is also in private practice in New York City. Dr Packer reports that she receives royalties for her book, Superheros and Superegos: The Minds behind the Masks (Santa Barbara, CA: Praeger/ABC-CLIO; 2010), and will include a brief discussion of comics about vision-impaired doctors and others in this workshop. - See more at: http://www.psychiatrictimes.com/apa2014/treating-patients-visual-loss-how-our-workshop-evolved/page/0/2#sthash.vSnGqX8V.dpufDr Packer is Assistant Clinical Professor of Psychiatry and Behavioral Sciences at the Albert Einstein College of Medicine, Bronx, NY. She is also in private practice in New York City. Dr Packer reports that she receives royalties for her book, Superheros and Superegos: The Minds behind the Masks (Santa Barbara, CA: Praeger/ABC-CLIO; 2010), and will include a brief discussion of comics about vision-impaired doctors and others in this workshop. - See more at: http://www.psychiatrictimes.com/apa2014/treating-patients-visual-loss-how-our-workshop-evolved/page/0/2#sthash.vSnGqX8V.dpuf

Dr Packer reports that she receives royalties for her book, Superheros and Superegos: The Minds behind the Masks (Santa Barbara, CA: Praeger/ABC-CLIO; 2010). She will include a brief discussion of comics about vision-impaired doctors and others in the workshop.

References:

1. Quillen, David A. Common Causes of Vision Loss in Elderly Patients. Am Fam Physician. 1999;60:99-108.
2. Owsley C, McGwin G Jr, Scilley K, et al. Impact of cataract surgery on health-related quality of life in nursing home residents. Br J Ophthalmology. 2007;91:1359-1363.
3. Richa S, Yazbek JC. Ocular adverse effects of common psychotropic agents: a review. CNS Drugs. 2010;24:501-526.